Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

Kevin J. Keenan, MD, and Daniel K. Nishijima, MD, MAS | July 8, 2022

A 58-year-old man with a past medical history of seizures presented to the emergency department (ED) with acute onset of left gaze deviation, expressive aphasia, and right-sided hemiparesis. The patient was evaluated by the general neurology team in... Read More

Take the Quiz
David Barnes, MD and Joseph Yoon, MD | April 27, 2022

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO... Read More

Take the Quiz
John Landefeld, MD, MS, Sara Teasdale, MD, and Sharad Jain, MD | February 23, 2022

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later... Read More

Take the Quiz

All WebM&M Spotlight Cases (37)

1 - 10 of 37 WebM&M Spotlight Cases

Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.

Take the Quiz
Benjamin Stripe, MD, FACC, FSCAI and Dahlia Zuidema, Pharm.D, BC-ADM, CDCES | September 30, 2020

A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessional care teams to coordinate management, and the importance of inter-team communication to identify issues and prevent poor outcomes. 

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
by Kristin E. Sandau, PhD, RN, and Marjorie Funk, PhD, RN| April 1, 2019
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died. Although the telemetry technician had recognized progressive bradycardia and called the hospital floor several minutes before the code, he was placed on hold because the nurse was busy with another patient. While he was holding, he observed worsening bradycardia, eventually transitioning to asystole, and tried to redial the unit, but no one answered.
Stephanie Mueller, MD, MPH| February 1, 2019
To transfer a man with possible sepsis to a hospital with subspecialty and critical care, a physician was unaware of a formal protocol and called a colleague at the academic medical center. The colleague secured a bed, and the patient was sent over. However, neither clinical data nor the details of the patient's current condition were transmitted to the hospital's transfer center, and the receiving physician booked a general ward bed rather than an ICU bed. When the patient arrived, his mentation was altered and breathing was rapid. The nurse called the rapid response team, but the patient went into cardiac arrest.
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD| January 1, 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
Anne M. Turner, MD, MLIS, MPH| October 1, 2017
A Spanish-speaking woman presented to an urgent care clinic complaining of headache and worsening dizziness, for which the treating clinician ordered an MRI. When the results came in with no concerning findings later that day, the provider used Google Translate to write a letter informing the patient of the results. The patient interpreted the letter to mean that the results were concerning. This miscommunication led to patient distress and extra visits to both urgent care and the emergency department.
Amy Vogelsmeier, PhD, RN, and Laurel Despins, PhD, RN| January 1, 2016
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
Charlie C. Kilpatrick, MD| September 1, 2015
After several days of abdominal pain, nausea, and vomiting, a pregnant woman visited the emergency department and was swiftly discharged with antibiotics for a UTI. However, she returned the next day with unchanged abdominal pain and more nausea and vomiting. Apart from a focused ultrasound to document her pregnancy, no further testing was done. The patient again returned the following day with increased pain and now appeared more ill. An MRI revealed a ruptured appendix.
Edward Etchells, MD, MSc| June 1, 2015
After multiple visits to both his primary care provider and urgent care for chronic burning left foot pain attributed to peripheral neuropathy, a man presented to the emergency department with worsening symptoms. His left lower leg was dusky and extremely tender, with non-palpable pulses. CT angiography revealed complete blockage of the left superficial femoral artery due to atherosclerotic peripheral arterial disease. The patient required emergent vascular bypass surgery on his left leg, and ultimately, an above-the-knee amputation.